Ohio, 2003Strong Wind in Ohio, March 8, 2003
March 8, 2003 · NWS CLE · 2 events in 2 counties and zones
A cold front moved across northern Ohio during the evening hours. Showers and strong winds accompanied this front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio during the evening hours. Showers and strong winds accompanied this front. Wind gusts in excess of 50 mph downed trees and limbs in Mahoning and Trumbull Counties. Several homes and at least three cars were damaged by fallen trees in Warren (Trumbull County). A peak gust of 50 mph was recorded at the Youngstown-Warren Regional Airport at 8:34 p.m.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 8, 2:30 PM EST, 5 hours earlier.
Area forecast discussion, Mar 8, 2:30 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EST SAT MAR 8 2003
CDFNT ABT ON SCHD MOVG THRU TOL ARND 23Z. BIG QUESTION IS WILL THE
TSTMS GET SVR. STABILITY IS THE BIG FACTOR ATTM. THE MOST UNSTBL AIR
IS OVR SE MO AND SRN IL. QUESTION IS WL THIS OCCUR...HELICITY IS
HIGH. THOUGHT ABT WIND ADV. ATTM WIND GUST TO 40 MPH SHOULD HNDL
FROPA. A LOT OF DRY AIR MOVG IN QUICK SO ATTM I FEEL SNOWFALL SHOULD
NOT GET OUT OF CONTROL. A LOT OF HIGH PRES FOR SUN...WITH WLY FLOW
WL KP FLURRIES IN SNOWBELT FOR SUN AND SUN NGT. OTRW GUID OK.
.CLE...
OH...NONE
PA...NONE.
KIELTYKA
Hazardous weather outlook, Mar 8, 7:45 AM EST, 11 hours 45 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
745 AM EST SAT MAR 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
A COLD FRONT WILL BE MOVING THROUGH THE AREA THIS EVENING BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT
SOME OF THE THUNDERSTORMS MAY BE SEVERE. COLDER AIR WILL MOVE IN
BEHIND THE FRONT TONIGHT AND SUNDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Mar 8, 3:20 PM EST, 4 hours 10 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-082315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EST SAT MAR 8 2003
MOST OF NORTHERN OHIO IS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING FOR THE REST OF THE
AFTERNOON AND SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS. THE WINDS ALOFT ARE STRONG AND EVEN SOME RAIN
SHOWERS COULD BE ACCOMPANIED BY STRONG WINDS.
PEOPLE ACROSS NORTHERN OHIO WILL NEED TO KEEP AN EYE ON THE SKY AND
BE READY TO MOVE TO SAFETY IF THREATENING WEATHER DEVELOPS.
STORM SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
KIELTYKA
Special weather statement, Mar 8, 7:07 PM EST, 23 minutes before
OHZ017>019-027>029-036-037-047-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
707 PM EST SAT MAR 8 2003
SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS
PARTS OF NORTHWEST OHIO AND THE CENTRAL HIGHLANDS THIS EVENING.
AT 705 PM DOPPLER RADAR WAS SHOWING SHOWERS AND SCATTERED
THUNDERSTORMS FROM THE ISLANDS TO EAST OF FINDLAY. THE PRECIPITATION
WAS MOVING EAST AT 50 MPH. SOME OF THE THUNDERSTORMS MAY HAVE BRIEF
WIND GUSTS TO 45 MPH AND SMALL HAIL.
JUST BEFORE 7 PM THE WINDS GUSTED TO 46 MPH AT THE FINDLAY AIRPORT
AS A THUNDERSTORM WAS NEARBY.
PEOPLE ACROSS NORTHWEST OHIO AND THE CENTRAL HIGHLANDS NEED TO BE
AWARE THAT SOME OF THE THUNDERSTORMS THIS EVENING CAN CONTAIN GUSTY
WINDS.
KIELTYKA
Strong Wind, Mahoning
- When
- March 8, 7:30 PM EST to 9:30 PM EST
- Where
- Mahoning forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Strong Wind, Trumbull
- When
- March 8, 7:30 PM EST to 9:30 PM EST
- Where
- Trumbull forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, March 8 to 9, 2003$500,000 · 24 events
- Cold in North Dakota, March 8 to 9, 2003$360,000 · 18 events
- Strong Wind in Pennsylvania, March 8, 2003$75,000 · 1 event
- Strong Wind in Ohio, March 8, 2003$40,000 · 2 events
- Cold in North Dakota, March 8, 20032 injured · 2 events
- High Wind in Pennsylvania, March 8, 200355 kt wind · 12 events
- High Wind in West Virginia, March 8, 200355 kt wind · 6 events
- Heavy Snow in Montana, March 8 to 9, 20033 events
- High Wind in Oregon, March 8 to 9, 200356 kt wind · 2 events
- Heavy Snow in Michigan, March 8, 20032 events
- Heavy Snow in Idaho, March 8 to 9, 20032 events
- Heavy Snow in Washington, March 8 to 9, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347827, 5347828.